Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Corpus Christi, TX

May 23, 20174 counties in Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 23, 2017, 7:09 PM CDT for 4 counties in Texas. It was in force for 51 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2017, 7:09 PM CDT (00:09 UTC)
Expired
May 23, 2017, 8:00 PM CDT
In force
51 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Bee County, TX, Live Oak County, TX, Refugio County, TX, San Patricio County, TX

The radar

The Corpus Christi radar (KCRP), 77 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:10 PM CDTTSTM WND GST 9010 Nnw Beeville, TXNWS SURVEY TEAM CONCLUDED A MACROBURST OF STRAIGHT LINE WINDS IMPACTED BEE AND SAN PATRICIO CO. GREATEST CONCENTRATION OF DAMAGE OCCURRED ROUGHLY ALONG A 40 MILE LONG PATH FROM APPROX 10 MILES NW OF BEEVILLE TO 3 MILES E OF TAFT. PEAK WIND SPEEDS ESTIMATED AT
May 23, 7:21 PM CDTTSTM WND GST 814 Sw Beeville, TX
May 23, 7:22 PM CDTTSTM WND DMGBeeville, TXTX DPS OFFICIAL REPORTS MULTIPLE TELEPHONE POLES AND LARGE BRANCHES DOWN.
May 23, 7:25 PM CDTTSTM WND GST 814 Sw Beeville, TX
May 23, 7:26 PM CDTTSTM WND DMG2 Sse Beeville, TXTX DPS REPORTS LARGE TRESS SPLIT ... MULTIPLE POWER POLES DOWN... MISSING SHINGLES ON ROOFS... AND LOTS OF DEBRIS ON THE GROUND .
May 23, 7:26 PM CDTTSTM WND DMG3 Se Beeville, TXGRAIN SILOS DOWN AND DAMAGE TO BONNIE PLANT FARM.
May 23, 7:33 PM CDTTSTM WND DMGSkidmore, TXVIDEO SUBMITTED OF INTENSE WINDS BLOWING OVER LARGE TREES NEAR CORRIGAN RD IN SKIMORE
May 23, 7:33 PM CDTTSTM WND DMGSkidmore, TXVIDEO SUBMITTED OF INTENSE WINDS BLOWING OVER LARGE TREES NEAR CORRIGAN RD IN SKIMORE
May 23, 7:40 PM CDTHAIL 1.75Papalote, TXHAM OPERATOR REPORTS GOLF BALL SIZE HAIL.
May 23, 7:54 PM CDTTSTM WND DMGWest Sinton, TXIMAGES SBUMITTED OF LARGE TREES DOWN AND STORAGE SHEDS FLIPPED OVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 6:54 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1885 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WUUS54 KCRP 240009
SVRCRP
TXC025-297-391-409-240100-
/O.NEW.KCRP.SV.W.0048.170524T0009Z-170524T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
709 PM CDT TUE MAY 23 2017

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  Northwestern San Patricio County in south central Texas...
  West central Refugio County in south central Texas...
  Central Live Oak County in south central Texas...
  Bee County in south central Texas...

* Until 800 PM CDT

* At 709 PM CDT, a severe thunderstorm was located near Karon, or 12
  miles west of Beeville, moving southeast at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Beeville, Mathis, Three Rivers, Skidmore, St. Paul, Mineral, River
  Creek Acres, Tynan, West Sinton, Tulsita, Argenta, Papalote, Karon,
  Normanna, Oakville, Pettus, Ray Point, Dinero, Tuleta and
  Blanconia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Corpus Christi.

&&

LAT...LON 2867 9777 2863 9773 2854 9770 2852 9765
      2853 9762 2852 9756 2845 9755 2845 9752
      2843 9752 2844 9748 2840 9744 2841 9744
      2841 9740 2831 9729 2795 9763 2847 9826
      2869 9788
TIME...MOT...LOC 0009Z 313DEG 36KT 2845 9794 

HAIL...1.00IN
WIND...70MPH
 
$$

HART
3 follow-up statements
460 
WWUS54 KCRP 240014
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
714 PM CDT TUE MAY 23 2017

TXC025-297-391-409-240100-
/O.CON.KCRP.SV.W.0048.000000T0000Z-170524T0100Z/
San Patricio TX-Refugio TX-Live Oak TX-Bee TX-
714 PM CDT TUE MAY 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN SAN PATRICIO...WEST CENTRAL REFUGIO...CENTRAL LIVE
OAK AND BEE COUNTIES...

At 714 PM CDT, a severe thunderstorm was located 8 miles west of
Beeville, moving southeast at 45 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Beeville, Mathis, Three Rivers, Skidmore, St. Paul, Mineral, River
Creek Acres, Tynan, West Sinton, Tulsita, Argenta, Papalote, Karon,
Normanna, Oakville, Pettus, Ray Point, Dinero, Tuleta and Blanconia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Corpus Christi.

&&

LAT...LON 2867 9777 2863 9773 2854 9770 2852 9765
      2853 9762 2852 9756 2845 9755 2845 9752
      2843 9752 2844 9748 2840 9744 2841 9744
      2841 9740 2831 9729 2795 9763 2847 9826
      2869 9788
TIME...MOT...LOC 0014Z 314DEG 39KT 2839 9789 

HAIL...1.00IN
WIND...80MPH
 
$$

HART
896 
WWUS54 KCRP 240028
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
728 PM CDT TUE MAY 23 2017

TXC025-297-391-409-240100-
/O.CON.KCRP.SV.W.0048.000000T0000Z-170524T0100Z/
San Patricio TX-Refugio TX-Live Oak TX-Bee TX-
728 PM CDT TUE MAY 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN SAN PATRICIO...WEST CENTRAL REFUGIO...SOUTHEASTERN
LIVE OAK AND BEE COUNTIES...

At 727 PM CDT, a severe thunderstorm was located near Skidmore,
moving southeast at 60 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and golf ball size hail. 

SOURCE...Radar indicated. at 721 PM CDT the Beeville Airport 
         measured a wind gust of 81 mph. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Beeville, Mathis, Skidmore, St. Paul, River Creek Acres, Tynan, West
Sinton, Argenta, Papalote, Dinero, Blanconia, Edroy and Normanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Corpus Christi.

&&

LAT...LON 2849 9784 2852 9776 2854 9770 2852 9765
      2853 9762 2852 9756 2845 9755 2845 9752
      2843 9752 2844 9748 2840 9744 2841 9744
      2841 9740 2831 9729 2795 9763 2830 9805
      2841 9792
TIME...MOT...LOC 0027Z 315DEG 54KT 2830 9770 

HAIL...1.75IN
WIND...80MPH
 
$$

HART
035 
WWUS54 KCRP 240043
SVSCRP

Severe Weather Statement
National Weather Service Corpus Christi TX
743 PM CDT TUE MAY 23 2017

TXC025-297-391-409-240100-
/O.CON.KCRP.SV.W.0048.000000T0000Z-170524T0100Z/
San Patricio TX-Refugio TX-Live Oak TX-Bee TX-
743 PM CDT TUE MAY 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN SAN PATRICIO...WEST CENTRAL REFUGIO...SOUTHEASTERN
LIVE OAK AND SOUTHEASTERN BEE COUNTIES...

At 742 PM CDT, a severe thunderstorm was located near St. Paul, 
moving southeast at 55 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and golf ball size hail. 

SOURCE...Law enforcement. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Beeville, Mathis, Skidmore, St. Paul, West Sinton, Argenta, Papalote,
Tynan, Blanconia and Edroy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across Bee County. Seek shelter now inside a sturdy 
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Corpus Christi.

&&

LAT...LON 2842 9778 2843 9770 2847 9765 2847 9762
      2848 9759 2848 9757 2845 9755 2845 9752
      2843 9752 2844 9748 2840 9744 2841 9744
      2841 9740 2831 9729 2795 9763 2820 9793
      2833 9782
TIME...MOT...LOC 0042Z 315DEG 48KT 2812 9751 

HAIL...1.75IN
WIND...80MPH
 
$$

HART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:52 PM CDT, 17 minutes earlier.

Area forecast discussion, May 23, 6:52 PM CDT, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
652 PM CDT Tue May 23 2017

.DISCUSSION...

Updated for 00z aviation.

&&

.AVIATION...

Thunderstorms will be the main aviation hazard during the first
part of the period. Strong to severe convection continues to move
southeast along boundary, and could likely impact the ALI/CRP/VCT
terminals. Only included VCTS remarks at LRD for now. Reduced
vsbys, brief heavy rains, and gusty erratic winds may occur with
the strongest storms. Behind the storms and after fropa, VFR
conditions are expected with clearing skies.

&&

.PREVIOUS DISCUSSION... /Issued 357 PM CDT Tue May 23 2017/

SHORT TERM (Tonight through Wednesday Night)...

MSAS depicts the cold front entering CNTRL TX. Most recent LAPS
analysis depicts 1500-2500 J/Kg SBCAPE over the CWA. Expect CAPE
values to continue to increase this aftn/early evening. Most
recent select LAPS soundings depict above normal PWAT values. The
deterministic GFS/ECMWF/NAM predict the upper disturbance to move
across the Region Tonight/Wednesday yet with the bulk of the
700-300mb Q-vector convergence north of the CWA/MSA. Nevertheless,
a strong upper jet streak is predicted to affect the CWA. The
combination surface/upper jet forcing, instability and moisture
will contribute to scattered convection over the CWA/MSA
overnight. Strong/severe convection remains a possibility given
expected conditions favorable for supercells. Anticipate the bulk
of the convection over the CWA to occur generally during the
00-04z Wednesday period. Deterministic output predicts strong
synoptic scale subsidence/Q-vector divergence over the CWA/MSA
Wednesday. Although much drier conditions Wednesday afternoon, not
confident in elevated/critical fire weather conditions given
expectation of limited wind. Much drier conditions Wednesday will
contribute to cool temperatures Wednesday night.

COASTAL/MARINE (Tonight through Wednesday Night)...Buoy 42020
measures 3ft/8s swell and NWPS predicts continued onshore swell
direction. Yet, when combined with light wind precludes high rip
current risk this evening. Anticipate SCA conditions over the
Coastal Waters during the 05-12z Wednesday period owing to
vertical mixing of greater momentum.

LONG TERM (Thursday through Tuesday)...

Return flow commences soon into the extended period, spearheading a
significant warmup into the weekend. Thermal profiles suggest highs
near or above 100 degrees out in the western brush country by
Friday, with 90s everywhere else except along the immediate
coastline. Heat indices will rise along with the temperatures,
possibly reaching critical values during peak heating this weekend.
Onshore winds will pick up each afternoon through the weekend, and
small craft advisories may be needed at certain points through the
first half of the extended period.

The weather pattern then takes a sharp turn as a broad upper trough
settles into the midwest US. Rain chances begin late Sunday but
increase Sunday night through Tuesday as weak impulses move through
this flow and cooler temperatures aloft erode our usual cap. Expect
highs mainly in the 80s through at least the first half of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    63  86  68  90  77  /  50   0   0   0   0
Victoria          58  86  64  90  75  /  50   0   0   0   0
Laredo            63  89  68  99  76  /  40   0   0   0   0
Alice             60  87  63  94  76  /  50  10   0   0   0
Rockport          64  83  73  87  79  /  50  10   0   0   0
Cotulla           59  87  65  98  75  /  40   0   0   0   0
Kingsville        62  87  65  92  77  /  50  10   0   0   0
Navy Corpus       67  82  74  88  80  /  50  10   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory from 11 PM this evening to 7 AM CDT
     Wednesday For the following zones: Coastal waters from
     Baffin Bay to Port Aransas out 20 NM...Coastal waters from
     Port Aransas to Matagorda Ship Channel out 20 NM...Waters
     from Baffin Bay to Port Aransas from 20 to 60 NM...Waters
     from Port Aransas to Matagorda Ship Channel from 20 to 60
     NM.

&&

TB/78...AVIATION
Hazardous weather outlook, May 23, 7:03 PM CDT, 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
703 PM CDT Tue May 23 2017

GMZ230-235-TXZ229>234-239>247-250015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-La Salle-
McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
703 PM CDT Tue May 23 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible later this afternoon
with large hail and damaging winds gusts the main threats. A severe
thunderstorm watch is in effect for all of South Texas until 11 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisory conditions are possible over the Gulf of Mexico
late Thursday night and Friday.

There is a chance of thunderstorms Sunday night through Monday.
Organized severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

GMZ250-255-270-275-250015-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
703 PM CDT Tue May 23 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible later this afternoon
with large hail and damaging winds gusts the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisory conditions are possible over the Gulf of Mexico
late Thursday night and Friday.

There is a chance of thunderstorms Sunday night through Monday.
Organized severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe weather to the
National Weather Service.

TB

In the hours before

Special weather statement, May 23, 6:29 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
629 PM CDT TUE MAY 23 2017

TXZ232-233-246-240015-
Bee-Refugio-Goliad-
629 PM CDT TUE MAY 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN
GOLIAD...REFUGIO AND SOUTHEASTERN BEE COUNTIES...

At 627 PM CDT, strong thunderstorms were developing across eastern
Bee and southern Goliad counties, moving east at 35 mph.

Winds in excess of 40 mph and dime size hail will be possible with
these storms.

Locations impacted include...
Beeville, Refugio, Woodsboro, Skidmore, Bayside, Quintana, Bonnie
View and Blanconia.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 2848 9696 2828 9709 2827 9712 2825 9713
      2825 9711 2806 9723 2809 9728 2811 9729
      2811 9731 2813 9732 2813 9734 2812 9735
      2814 9738 2813 9738 2817 9747 2818 9748
      2817 9748 2831 9781 2867 9743
TIME...MOT...LOC 2327Z 291DEG 29KT 2844 9750

HART

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:31 PM CDTSpecial Weather StatementCRPAransas, Refugio29 min
May 23, 7:37 PM CDTSpecial Marine WarningCRP83 min
May 23, 7:48 PM CDTSevere Thunderstorm WarningCRPAransas, Bee, Refugio, San Patricio57 min
May 23, 7:52 PM CDTAreal Flood AdvisoryCRPAransas, Bee, Goliad, Refugio, San Patricio113 min
May 23, 7:59 PM CDTSevere Thunderstorm WarningCRPKleberg, Nueces, San Patricio46 min
May 23, 8:05 PM CDTSevere Thunderstorm WarningCRPAransas, Calhoun, Refugio40 min
May 23, 8:11 PM CDTSpecial Weather StatementCRPNueces34 min
May 23, 8:30 PM CDTSpecial Marine WarningCRP2 hr
May 23, 8:59 PM CDTSpecial Marine WarningCRP61 min
May 23, 9:11 PM CDTSpecial Weather StatementCRPKleberg34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.